Alert archive / Wisconsin / Gale Watches in 2018

Gale Watch 6, NWS Green Bay, WI

April 2, 2018

NWS Green Bay, WI issued this gale watch at Apr 2, 2018, 4:36 AM CDT. It took effect at Apr 3, 2018, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 4:36 AM CDT (09:36 UTC)
In effect from
Apr 3, 2018, 7:00 PM CDT
Expired
Apr 2, 2018, 8:54 PM CDT
In force
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Apr 2, 3:16 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 2, 3:16 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
316 AM CDT Mon Apr 2 2018

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 315 AM CDT Mon Apr 2 2018

A plethora of forecast issues to sort out today. Main focus to be
on accumulating snow which begins this afternoon across central
WI, continues tonight and ramps up on Tuesday. In addition to the
snow on Tuesday, winds are forecast to crank up, especially over
eastern WI which could provide for some drifting snow and limited
visibilities for motorists.

The 08z MSAS surface analysis showed high pressure across the
Mid-MS Valley which had helped provide for the mostly clear skies
overnight. The main area of low pressure was still located over
central WY with a developing warm front extended from the low
pressure into the SD. IR Satellite imagery already indicated a mid
cloud deck rapidly pushing east across the Dakotas into MN. The
leading edge of light snow had reached western ND.

After a mostly sunny start to the day, expect clouds to quickly
overspread the region early this afternoon as WAA develops. Time
sections show saturation is reached by mid-afternoon across
central WI, thus increasing pops with light snow starting to fall.
Eastern WI may not see saturation until late this afternoon, thus
am not anticipating much (if any) snow this afternoon. Max
temperatures to range from the lower 30s north-central WI, to the
upper 30s/around 40 degrees east-central WI (cooler near Lake MI).

A steady light snow, with occasional burst of moderate snow, will
prevail over northeast WI tonight as gulf moisture lifts north
over the warm front that will be located over northern IL. Snow
accumulations to range from 1-3". The key here is that this is
only the start of the snow as the surface low, mid-level support
and better jet support to still be to our west. After
collaboration with surrounding offices, have decided to keep the
winter storm watch intact (other than delay the start time to 06z
Tuesday and end time to 06z Wednesday). This will allow the next
shift to see one more model run to determine advisories versus
warnings. Temperatures will not drop too much tonight with
readings in the lower 20s north-central, upper 20s to around 30
degrees east-central WI.

The surface low is forecast to track northeast from the central
Plains at 12z Tuesday, to the south side of Chicago at 18z
Tuesday, to southeast Lower MI by 00z Wednesday. Meanwhile, a
strong mid-level shortwave trough will push east into the Upper
Midwest and provide strong Q-G/frontogenetical forcing, especially
for central/east-central WI. Models also hint at a coupled jet
structure which enhance lift over the forecast area. This is when
the heavier snows should fall with additional accumulations
ranging from 3 to 7 inches. Just to add to the misery, northeast
winds will crank up as the strong surface low passes by to our
south. This snow should be of the heavier variety, thus blowing
snow should be minimal, although visibilities will be limited for
motorists. Max temperatures for Tuesday to only be in the upper
20s north-central, mainly lower to middle 30s elsewhere.

.LONG TERM...Tuesday Night Through Sunday
Issued at 315 AM CDT Mon Apr 2 2018

Initial focus is on lingering snow Tuesday night. Expect snow to
persist through around midnight across much of the area as
continued lift provided by a potent mid-level trough digs across
Wisconsin. An additional 1 to 3 inches is forecast during this
time. The entire system pushes east late in the night and snow
will end for most by Wednesday morning. The exception is Vilas
County where lake enhanced snow showers are possible through early
afternoon.

The rest of the week will not be quite as active, but the cold
certainly settles in. A push of Arctic air will keep high
temperatures in the middle 20s to low 30s on Wednesday, and a few
degrees warmer on Thursday.

Models are in a general agreement that a surface cold front
combined with a mid- level short wave will move across the area
late Thursday/early Friday. Kept a chance of light snow in the
forecast during this time. These features look fairly low- impact
compared to our recent winter systems, but there may be enough
snow to produce some scattered slippery spots on roads. There is
a reinforced shot of Arctic air behind this front and a rather
cold and blustery day is forecast for Friday.

High pressure builds in late Friday through Saturday. Other than
a chance of lake effect snow showers in the far north, this time
looks dry. Long-range models show another system to potentially
impact the area sometime late in the weekend and early next week.
Temperature profiles look like they would be a little warmer,
possibly leaded to a more mixed precip event. However, this is a
best guess at this point, as there are still many model
differences in storm track and other details.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1025 PM CDT Sun Apr 1 2018

VFR conditions will prevail tonight into Monday. Mid to high level
clouds will be on the increase Monday as a storm system
develops over the northern and central plains. Conditions expected
to deteriorate Monday night and especially into Tuesday as snow
spreads into the area and intensifies.
&&

.MARINE...
Issued at 315 AM CDT Mon Apr 2 2018

An increasing pressure gradient will ramp up east-northeast winds
on Tuesday with Small Craft Advisories posted. As the storm begins
to exit the region Tuesday night, there will be a brief period of
north-northeast gales, therefore a Gale Watch has also been posted
for the nearshore waters of Lake Michigan.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through late Tuesday night
for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....AK
LONG TERM......KLB
AVIATION.......TDH
MARINE.........AK
Hazardous weather outlook, Apr 2, 3:38 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
338 AM CDT Mon Apr 2 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
338 AM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Snow is expected across the area late this afternoon and continue
through tonight. Accumulations of 1 to 4 inches are expected
which could bring slippery road conditions for the Tuesday morning
commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Significant snow accumulations are anticipated Tuesday into
Tuesday night. Additional snow accumulations of 5 to 7 inches are
possible, thus a Winter Storm Watch remains in effect. The snow
will result in hazardous travel conditions.

There is a chance of light snow on Thursday afternoon or evening
that could produce a few slippery spots on area roads.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts to the National
Weather Service in Green Bay.

LMZ521-522-541>543-030845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
338 AM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale force gusts from the north are possible Tuesday night. As a
result, a Gale Watch has been issued for Lake Michigan.

AK/KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:36 AM CDTSmall Craft AdvisoryGRB35 hr
Apr 2, 2:48 PM CDTWinter Storm WarningGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 15 more12 hr
Apr 2, 2:48 PM CDTWinter Weather AdvisoryGRBVilas12 hr

Nearby

Gale Watches in Wisconsin, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.